PAST Allergic Drug Reactions (Penicillin, Morphine) - No good?

Discussion in 'DoDMERB' started by MaybeMidMom, Jan 15, 2013.

  1. MaybeMidMom

    MaybeMidMom Member

    Joined:
    Jan 15, 2013
    Messages:
    17
    Likes Received:
    2
    Hi,
    I apologize if this question is covered elsewhere but my search didn't bring up what I needed. To fill you in on Son's allergy history:

    Son had a severe reaction to penicillin (Amoxicillin, specifically) when he was 16 mo. old - definitely anaphylaxis, not just angiodema. His throat was closing up, ambulance had to be called, epinephrine given, etc. He had to be hospitalized for 36 hours to flush the drug from his system. He was covered in hives from head to toe and looked atrocious.

    At age 6, he had surgery to remove his tonsils and adenoids. He was given morphine in the recovery room, then brought to a holding area where we were supposed to only stay an hour or two before release. While there his face began to swell and turn red; epinephrine and Benadryl were given, and he was fine right away. We were told "morphine allergy." He had to spend the night to make sure he was okay, no further reaction noted.

    Two or possibly three times after that, Son has had hive episodes. NO true anaphylaxis, just itchy, unpleasant hives. Last time he had them we took him to an allergist, who ran a few tests and said they were *probably* from a virus (he'd been sick) or ibuprofen. This was in 2007.

    Son has been absolutely fine ever since. He has never had penicillin again, but I've read they don't care about that so I'm not worried about it. What I AM worried about is a) the morphine thing and b) what else I've read on the DoDI PDF file I just downloaded and looked at, courtesy of another thread.

    Good news:
    - Son has been taking ibuprofen for 18 mos. now, no reaction whatsoever.
    - Son had wisdom teeth out 17 days ago. Dr. was given history. Dr. gave him Fentanyl (synthetic morphine) in IV and prescription for hydrocodone, i.e. Tylenol with codeine, a morphine derivative. He took the pills for four days, 'round the clock, and WAS FINE. Zero reaction.

    Bad news, as written in the PDF document:
    - "Idiopathic anaphylaxis" not allowed. Son had (pretty much) "idiopathic urticaria," i.e. "Unknown hives." Hopefully not the same thing?
    - "Acute, early, or immediate anaphylactic onset" not allowed. I am not sure what this means. Do they mean "early in your life," or "You have horrible anaphylaxis right away NOW" to things? He does not now, to our knowledge. If I have to pay for something called a "morphine challenge test" that the Dr. is willing to administer to find out for sure, I will. What do you think?
    - "History of systemic allergic reaction or angioedema" not allowed. This is the one that has me most worried. Yep, he's had both... but not for at least five years in the "systemic" case, if you count the hives, or 12 years, in the angioedema case (I looked up what angioedema means). How long ago is "history" applied?

    Thank you for any advice you may have. I'm sorry to have written a novel for my first post, but we would REALLY appreciate any help or answers! If he has NO chance of admission, better for him to find out now than knock himself out applying...
     
  2. Aglahad

    Aglahad Member

    Joined:
    Aug 25, 2011
    Messages:
    1,234
    Likes Received:
    5
    I can't comment from a official DoDMERB point of view but I will say I have seen a lot of soldiers with reactions to Penicillin-class drugs and morphine. Keep in mind penicillin sometimes has a cross allergy with cephalosporin antibiotics as well. People with allergies to morphine (People report morphine for a number of reasons such as intolerance of the normal side effects or even reasons such as dependence) are sometimes given similar but syntheticish drugs like Dilaudid or some other pain reliever such as Toradol (maybe even rarely Demerol). From what I have seen and learned is that reactions that cause anaphylaxis usually do not go away with time but like I said don't take my word as gold as I am not a medical doctor nor a representative of DoDMERB.

    Judging by the information you presented I would say its a no go buuuuuuut I do not know 100% and there might be a waiver process involved. My best advice is to move on with the application unless someone else more knowledgeable with the process posts. Idiopathic reactions aren't usually something people mess around with.
     
  3. another13mom

    another13mom Member

    Joined:
    Jun 18, 2008
    Messages:
    295
    Likes Received:
    2
    call the DODMERB help desk; they will give you the information you need, the medical records you may need to compile and perhaps you can get an assessment of the likelihood of a DQ based on the information you present. BEst of luck to you. FWIW, my current cadet is allergic to 3 antibiotics (extensive rashes with each) but no anaphylactic reaction. Good luck!!
     
  4. MaybeMidMom

    MaybeMidMom Member

    Joined:
    Jan 15, 2013
    Messages:
    17
    Likes Received:
    2
    Thank you

    Thank you both for the replies. I will try to find the DoDMERB HelpDesk phone number and will definitely give them a call.
     
  5. another13mom

    another13mom Member

    Joined:
    Jun 18, 2008
    Messages:
    295
    Likes Received:
    2
    DODMERB Help Desk can be reached at:

    Main Phone: 719-333-3562 or toll free at 800-841-2706

    Phone Tree:
    Option 1 = For information regarding our website
    Option 2 = Help Desk
    Option 3 = Help Desk
    Option 4 = Help Desk
    Option 5 = Military Treatment Facility Liaison
    Option 6 = To request a copy of your examination
    Option 7 = To listen to the full menu again
     
  6. MaybeMidMom

    MaybeMidMom Member

    Joined:
    Jan 15, 2013
    Messages:
    17
    Likes Received:
    2
    Oh, thanks, you guys are great! I didn't want to ask but you've saved me a lot of looking. :smile:
     
  7. MaybeMidMom

    MaybeMidMom Member

    Joined:
    Jan 15, 2013
    Messages:
    17
    Likes Received:
    2
    Encouraging news!

    I wanted to report this for the sake of anyone else in the same boat.

    I was able to reach A Live Human at DoDMERB right away, to my astonishment (there a lot of companies that could take and example from THAT kind of customer service). I gave him a rundown of my son's allergy history, and he said he thinks there would not be a problem, particularly since Son has had no reactions to anything in the past five years. He encouraged Son to start the application process as soon as possible, and when he goes to the medical exam if the doctor wanted to investigate current allergies he could order a skin test, or some such. If a waiver was needed we'd find out then. So full speed ahead!

    The fellow told me I was smart to be looking into this NOW and not halfway through the application process, so if a waiver IS necessary we'll have plenty of time. That was gratifying to hear as well!

    I am tremendously relieved. Thank you for your help once again. I'm sure these will not be the only questions we have, so I truly appreciate the availability of these Forums! :smile:
     
  8. Aglahad

    Aglahad Member

    Joined:
    Aug 25, 2011
    Messages:
    1,234
    Likes Received:
    5
    Good to hear! Best of luck with the process!
     
  9. GoArmyBeatNavy

    GoArmyBeatNavy Member

    Joined:
    Jul 17, 2010
    Messages:
    668
    Likes Received:
    8
    Mr. Mullen runs a tight ship at DoDMERB! Great news on them helping you so greatly.
     
  10. another13mom

    another13mom Member

    Joined:
    Jun 18, 2008
    Messages:
    295
    Likes Received:
    2
    Glad to hear it! Those folks are very helpful!
     

Share This Page